Hopf Invariants for sectional category with applications to topological robotics

Jesús González, Mark Grant* (Corresponding Author), Lucile Vandembroucq

*Corresponding author for this work

Research output: Contribution to journalArticle

Abstract

We develop a theory of generalized Hopf invariants in the setting of sectional category. In particular we show how Hopf invariants for a product of fibrations can be identified as shuffle joins of Hopf invariants for the factors. Our results are applied to the study of Farber’s topological complexity for 2-cell complexes, as well as to the construction of a counterexample to the analogue for topological complexity of Ganea’s conjecture on Lusternik-Schnirelmann category.
Original languageEnglish
Pages (from-to)1209-1252
Number of pages43
JournalQuarterly Journal of Mathematics
Volume70
Issue number4
Early online date15 Jul 2019
DOIs
Publication statusPublished - Dec 2019

Fingerprint

Hopf Invariant
Topological Complexity
Robotics
Lusternik-Schnirelmann Category
Cell Complex
Shuffle
Fibration
Join
Counterexample
Analogue

Keywords

  • Sectional category
  • topological complexity
  • generalized Hopf invariants
  • two-cell complexes
  • Ganea conjecture
  • join and shuffle maps

Cite this

Hopf Invariants for sectional category with applications to topological robotics. / González, Jesús; Grant, Mark (Corresponding Author); Vandembroucq, Lucile.

In: Quarterly Journal of Mathematics, Vol. 70, No. 4, 12.2019, p. 1209-1252.

Research output: Contribution to journalArticle

González, Jesús ; Grant, Mark ; Vandembroucq, Lucile. / Hopf Invariants for sectional category with applications to topological robotics. In: Quarterly Journal of Mathematics. 2019 ; Vol. 70, No. 4. pp. 1209-1252.
@article{16b9f9c6526544ff92ccef1e1b4779bb,
title = "Hopf Invariants for sectional category with applications to topological robotics",
abstract = "We develop a theory of generalized Hopf invariants in the setting of sectional category. In particular we show how Hopf invariants for a product of fibrations can be identified as shuffle joins of Hopf invariants for the factors. Our results are applied to the study of Farber’s topological complexity for 2-cell complexes, as well as to the construction of a counterexample to the analogue for topological complexity of Ganea’s conjecture on Lusternik-Schnirelmann category.",
keywords = "Sectional category, topological complexity, generalized Hopf invariants, two-cell complexes, Ganea conjecture, join and shuffle maps",
author = "Jes{\'u}s Gonz{\'a}lez and Mark Grant and Lucile Vandembroucq",
note = "J.C. Partially supported by Conacyt Research Grant 221221. L.V. Partially supported by Portuguese Funds through FCT (Funda¸c˜ao para a Ciˆencia e a Tecnologia) within the Project UID/MAT/00013/2013.",
year = "2019",
month = "12",
doi = "10.1093/qmath/haz019",
language = "English",
volume = "70",
pages = "1209--1252",
journal = "Quarterly Journal of Mathematics",
issn = "0033-5606",
publisher = "Oxford University Press",
number = "4",

}

TY - JOUR

T1 - Hopf Invariants for sectional category with applications to topological robotics

AU - González, Jesús

AU - Grant, Mark

AU - Vandembroucq, Lucile

N1 - J.C. Partially supported by Conacyt Research Grant 221221. L.V. Partially supported by Portuguese Funds through FCT (Funda¸c˜ao para a Ciˆencia e a Tecnologia) within the Project UID/MAT/00013/2013.

PY - 2019/12

Y1 - 2019/12

N2 - We develop a theory of generalized Hopf invariants in the setting of sectional category. In particular we show how Hopf invariants for a product of fibrations can be identified as shuffle joins of Hopf invariants for the factors. Our results are applied to the study of Farber’s topological complexity for 2-cell complexes, as well as to the construction of a counterexample to the analogue for topological complexity of Ganea’s conjecture on Lusternik-Schnirelmann category.

AB - We develop a theory of generalized Hopf invariants in the setting of sectional category. In particular we show how Hopf invariants for a product of fibrations can be identified as shuffle joins of Hopf invariants for the factors. Our results are applied to the study of Farber’s topological complexity for 2-cell complexes, as well as to the construction of a counterexample to the analogue for topological complexity of Ganea’s conjecture on Lusternik-Schnirelmann category.

KW - Sectional category

KW - topological complexity

KW - generalized Hopf invariants

KW - two-cell complexes

KW - Ganea conjecture

KW - join and shuffle maps

UR - http://www.mendeley.com/research/hopf-invariants-sectional-category-applications-topological-robotics

U2 - 10.1093/qmath/haz019

DO - 10.1093/qmath/haz019

M3 - Article

VL - 70

SP - 1209

EP - 1252

JO - Quarterly Journal of Mathematics

JF - Quarterly Journal of Mathematics

SN - 0033-5606

IS - 4

ER -